• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

MAUDE Adverse Event Report: GALDERMA Q-MED RESTYLANE LYFT WITH LIDOCAINE IMPLANT, DERMAL, FOR AESTHETIC USE

  • Print
  • Share
  • E-mail
-
Super Search Devices@FDA
510(k) | DeNovo | Registration & Listing | Adverse Events | Recalls | PMA | HDE | Classification | Standards
CFR Title 21 | Radiation-Emitting Products | X-Ray Assembler | Medsun Reports | CLIA | TPLC
 

GALDERMA Q-MED RESTYLANE LYFT WITH LIDOCAINE IMPLANT, DERMAL, FOR AESTHETIC USE Back to Search Results
Lot Number UNKNOWN
Device Problem Adverse Event Without Identified Device or Use Problem (2993)
Patient Problems Erythema (1840); Hypersensitivity/Allergic reaction (1907); Viral Infection (2248); Pharyngitis (2367); Cough (4457); Skin Inflammation/ Irritation (4545); Subcutaneous Nodule (4548); Implant Pain (4561); Swelling/ Edema (4577); Appropriate Clinical Signs, Symptoms, Conditions Term / Code Not Available (4581)
Event Type  Injury  
Manufacturer Narrative
Pharmacovigilance comment: the serious expected event of inflammation at implant site and the non-serious expected events of oedema, pain, erythema, induration, nodule at implant site were considered possibly related to the treatments. Serious criteria include the need for multiple medical interventions. The non-serious events of covid-19, oropharyngeal pain, cough and food allergy were considered unexpected and unrelated to the treatments. The restylane lyft with lidocaine and restylane-l were used off label. The likely root cause for the events include exposure to the covid spike protein following native infection with community-acquired covid resulting in delayed inflammatory reaction to hyaluronic acid dermal fillers and its manifestations. The case meets the criteria for expedited reporting to the regulatory authorities. Engineering evaluation: no corrective or preventive actions are deemed necessary based on the outcome of the performed investigations. Maufacturer narrative: routine investigations have been performed and provide sufficient information to assess the potential root cause. Lot number was not reported and the product could not be verified. The information in this case does not indicate a non-conforming product or malfunction. The performed investigations are therefore considered adequate and no additional investigations will be conducted.
 
Event Description
Case reference number (b)(4) is a literature report identified on 16-feb-2021 during literature search. This case refers to a 50-year-old female patient. This was case 2 of 2. This case was identified from the literature article munavalli gg, guthridge r, knutsen-larson s, brodsky a, matthew e, landau m. Covid-19/sars-cov-2 virus spike protein-related delayed inflammatory reaction to hyaluronic acid dermal fillers: a challenging clinical conundrum in diagnosis and treatment. Arch dermatol res. 2021;9:1-15. Https://doi. Org/10. 1007/s00403-021-02190-6. We present the first reported cases of delayed inflammatory reactions (dir) to hyaluronic acid (ha) dermal fillers after exposure to the covid-19 spike protein. Dir to ha is reported to occur in the different scenarios including: secondary to poor injection technique, following dental cleaning procedures, following bacterial/viral illness, and after vaccination. In this report of 4 cases with distinct clinical histories and presentations: one case occurred following a community acquired covid-19 infection, one case occurred in a study subject in the mrna-1273 clinical phase iii trial, one case occurred following the first dose of publically available mrna-1273 vaccine (moderna, cambridge ma), and the last case occurred after the second dose of bnt162b2 vaccine (pfizer, new york, ny). Patient one was a 50-year-old female with a medical history of recalcitrant scalp dermatitis controlled with periodic dupliximab (dupixent, regeneron, tarrytown, ny) injections. She received two ha fillers of varying particle size with 4-butanediol diglycidyl ether crosslinking, which were injected into cheeks, lips, and tear troughs over the course of 12 months by nurse injector (restylane lyft and restylane l, galderma). Fifteen days after the last ha filler injections, the patient tested positive for covid-19 by pcr nasal swab on august 7, 2020 after having symptoms of sore throat and mild cough for 3 days, no fever. Two weeks later, the patient reported lips burning like sunburn and significant swelling to lips and cheeks and tear troughs. The patient reported severe periorbital swelling, was evaluated by primary care and treated with an im kenalog injection for suspected food allergy. The patient's facial edema, erythema, and tenderness continued to worsen and the patient returned back to the clinic of treatment. Hylenex, in the amount of 2 ccs, was injected to tear troughs, upper lip and marionettes. The patient reported burning and pain during hylenex injections. After transient improvement, 3 days later edema and induration flared in cheeks (right worse than left). The patient was prescribed 40 mg prednisone for 14 days and 100 mg doxycycline daily for 14 days with mild improvement. She presented to our clinic on september 22, 2020. On exam, the right cheek was erythematous and indurated, nodules present in marionettes. Ultrasound findings of the right malar cheek showed dermal/subcutaneous collection of well defined, lucent, foreign body material, located approximately 1 cm from the skin surface. Using duplex ultrasound guidance, right cheek was injected with 0. 6 cc hylenex and left cheek injected with 0. 3 cc of hylenex. Patient presented 3 days later with persistent edema and erythema to right cheek and an additional 0. 2 cc of hylenex was injected. A week later the erythema, edema and tenderness had improved; however, the patient reported intermittent edema to tear troughs. As patient continued to experience evanescent swelling and tenderness of the medial, infraorbital cheeks, alternate treatment options were considered. A radiofrequency microneedling device adjusted to depths of 3. 5 mm/2. 5 mm/1. 5 mm with an insulated 48 pin needle array (genius, lutronic corp, goyang, south korea) was used in an attempt to thermally dissipate any residual ha filler. Additionally, she was prescribed clarithromycin 500 mg bid × 2 weeks and 40 mg prednisone taper over 1 week. Although marked clinical improvement was noted after this regimen, small foci of inflammation still waxed and waned. On subsequent visits to control the inflammation, additional intralesional triamcinolone acetamide (10 mg/cc) and hylenex were used. As of the last treatment, the patient continued to report intermittent mild edema under the eyes. In the one case, the patient exposure to the covid spike protein was likely achieved following native infection with community-acquired covid resulted in seroconversion, followed within weeks by dir. The ha dermal filler involved in this case is classified as monophasic (particles of the same size) 20 mg/ml, non-animal (nasha) derived, and crosslinked. With a prior history of a recalcitrant eczematous dermatitis, she was being treated with periodic subcutaneous injections of dupliximab at the time of covid-19 infection. Dir persisted for weeks after covid infection resolved, prompting evaluation and treatment. Persistent areas of involvement included the previously-injected areas of the tear trough, periorbital, and medial cheeks. The treatment course was difficult, requiring multiple rounds of oral corticosteroids, multiple sessions of intralesional recombinant hyaluronidase, and physical thermal dissolution of the ha by use of a bipolar radiofrequency microneedle device. Although symptomatology greatly improved, evanscent swelling in the peroribtial area still persisted, likely due to residual ha product.
 
Search Alerts/Recalls

  New Search  |  Submit an Adverse Event Report

Brand NameRESTYLANE LYFT WITH LIDOCAINE
Type of DeviceIMPLANT, DERMAL, FOR AESTHETIC USE
Manufacturer (Section D)
GALDERMA Q-MED
seminariegatan 21
uppsala, SE-75 228
SW SE-75228
Manufacturer (Section G)
GALDERMA Q-MED
seminariegatan 21
uppsala, SE-75 228
SW SE-75228
Manufacturer Contact
randy russell
14501 north freeway
fort worth, TX 76177
MDR Report Key11466221
MDR Text Key248149474
Report Number9710154-2021-00015
Device Sequence Number1
Product Code LMH
Combination Product (y/n)Y
Reporter Country CodeUS
PMA/PMN Number
P040024/S073
Number of Events Reported1
Summary Report (Y/N)N
Report Source Manufacturer
Source Type health professional,literatur
Reporter Occupation
Type of Report Initial
Report Date 03/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Date FDA Received03/11/2021
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Operator
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA?
Event Location No Information
Date Manufacturer Received02/16/2021
Was Device Evaluated by Manufacturer? Device Not Returned to Manufacturer
Is the Device Single Use? Yes
Is This a Reprocessed and Reused Single-Use Device? No
Type of Device Usage Unkown

Patient Treatment Data
Date Received: 03/11/2021 Patient Sequence Number: 1
-
-